Thursday, November 7, 2013

Goat's Rue

An 80 year old gentleman is brought in by ambulance to the emergency department for "problems breathing." His family found him at home with empty pill bottles, confused and tachypneic. It's not clear what he ingested, though all the pill bottles were his. His past medical history includes hypertension, hyperlipidemia, diabetes, osteoarthritis, and dementia. His family knows he takes one medication for each of those diseases. He also has chronic kidney disease and cirrhosis, though he does not take any medications for those comorbidities. His past surgical history is insignificant, he has no allergies, he does not smoke, he drinks 2 beers a night, and he does not do illicit drugs.

Currently, he is complaining of nausea and abdominal pain. He is tachycardic, hypotensive, and tachypneic. He is a little confused. A fingerstick glucose is 70. Acetaminophen and salicylate levels are negative. An EKG shows sinus tachycardia with no changes in QRS or QTc intervals. A chest X-ray and CT abdomen are normal. An arterial blood gas shows an anion gap metabolic acidosis with respiratory compensation. A chemistry panel shows a Cr of 1.8. His WBC is normal, he has no fever, blood cultures are obtained, and a urine sample is normal.

Challenge: There is no antidote for this culprit. What is it?

Image shown under Creative Commons Attribution license, from Wikipedia.

1 comment:

Craig Chen said...

Goat’s Rue

Goat’s rue, also called French lilac or Galega officinalis is shown in the picture and was used in medieval Europe to treat diabetes. Its active ingredient guanidine is similar to biguanides phenformin and metformin. This is biguanide or metformin toxicity leading to lactic acidosis.

Source: UpToDate.